MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0233
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device cannot be decontaminated.
 
Event or Problem Description
The surgeon reported that a gamma nail was implanted in (b)(6) 2020 and the patient presented with a foreign body.The patient was revised on (b)(6) 2021 and the surgeon reported that the foreign body is the tip of a gamma 3 locking (expandable) screw driver.The surgeon reported that the unintended metal was found at the top of the patient's femur.Patient required reoperation surgery to remove the broken tip.
 
Event or Problem Description
The surgeon reported that a gamma nail was implanted on (b)(6) 2020 and the patient presented with a foreign body.The patient was revised on (b)(6) 2021 and the surgeon reported that the foreign body is the tip of a gamma 3 locking (expandable) screw driver.The surgeon reported that the unintended metal was found at the top of the patient's femur.Patient required reoperation surgery to remove the broken tip.
 
Additional Manufacturer Narrative
Correction; please refer to d9/h3, h6 method, results & conclusion codes.The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the returned device shows intensive traces of use and is indeed broken.The moveable blade was found completely broken off at the level of the end of the slot.The breakage surface shows the typically structure of a brittle fracture, due to a bending overload.To prevent bending the screwdriver (sleeve) is laser-marked with the printing ¿do not lever¿.Also, this is not the correct instrument to use.The device history record could not be reviewed because the affected device was not completely returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.The operative technique instructs user that: ¿assemble the set screw to the set screwdriver.¿ formal medical opinion was sought from an experienced independent medical expert as below; ¿the insertion of the set screw should be performed with the flexible set screwdriver.The probable root cause of the screwdriver tip breakage is improper use of the wrong instrument.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused by improper use of the wrong instrument.The insertion of the set screw should be performed with the flexible set screwdriver.The optech also states ¿assemble the set screw to the set screwdriver.¿ also, the breakage indicates it to be a brittle fracture due to a bending overload.If the remaining part of the device is returned or any further information is provided, the investigation report will be reassessed.

Brand Name
SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11481647
Report Number0009610622-2021-00418
Device Sequence Number19686179
Product Code LXH
UDI-Device Identifier04546540520425
UDI-Public04546540520425
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1806-0233
Device Catalogue Number18060233
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer05/11/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;